TAMPA, Fla. (WFLA) — A man died Friday just before 10 p.m. following a medical incident.
Tampa Police responded to a call from a family member of the man who told officers he was “hallucinating and trying to get into traffic.”
Upon arrival, officers found the man pacing up and down a roadway. The man did not respond to requests from authorities or family members and eventually left.
The man was eventually trapped in an area of grass in the middle but couldn’t find the words, the department said.
Officers called an ambulance, although he was conscious and breathing at the time. The man’s brother told officers the man suffers from bipolar disorder and schizophrenia and was rolling and smoking marijuana prior to their arrival.
When Tampa Fire Rescue paramedics arrived, the man was placed on a gurney and on his way to a nearby hospital.
According to officials, the man began vomiting on the way to the hospital and went into cardiac arrest. As paramedics continued to provide pre-hospital care during transport, the man was pronounced dead on arrival.
“We extend our deepest condolences to the family and friends of this young man,” Tampa Police Chief Lee Bercaw said. “Mental health and substance abuse can be incredibly difficult for everyone involved, and we are committed to doing whatever we can to support those in need.”
“Our thoughts are with the patient’s family at this difficult time,” added Tampa Fire Rescue chief Barbara Tripp. “While our paramedics have worked diligently to provide quality care in this situation, it is important that both those struggling with mental health issues or substance abuse, and the affected friends and family members who work, easy access to preventive treatment and support services to navigate a loved one who is going through a similar crisis.”
For more information on the Tampa Police Department’s commitment to assisting those in crisis, visit tampa.gov/police/mentalhealth.
Because the man died in police custody, the Florida Department of Law Enforcement is required to investigate his death.